Document Detail


Zidovudine (AZT) overdose in a healthy newborn receiving postnatal prophylaxis.
MedLine Citation:
PMID:  21867364     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
Context. Pediatric medication dosing and administration, faced with inherent challenges of dose to body weight adjustment and variable delivery vehicles, may lead to inadvertent errors effectively resulting in overdose. Zidovudine (AZT), a nucleoside analog reverse transcriptase inhibitor (NRTI), is a commonly prescribed medication to treat HIV-exposed newborns, with limited overdose data in this patient population. Metabolic acidosis with elevated lactate is the most serious consequence of AZT toxicity in the adult population, associated with mortality. Other significant effects may include neutropenia and hepatic dysfunction. Case report. A 4-day-old male infant who received two inadvertent 10-fold overdoses of AZT while being treated for HIV postnatal prophylaxis. The newborn developed a transient metabolic acidosis with elevated lactate that resolved within 24 h, a small increase in AST, and persistent neutropenia for 5 weeks. The patient's mother cited several key factors leading to the dosing error. Discussion. The paucity of AZT overdose data in newborns and infants compels this case report, which reviews the published literature and provides insight into prevention and improvement of pediatric patient safety.
Authors:
Zhanna Livshits; Simon Lee; Robert S Hoffman; Lewis S Nelson; Nora Esteban-Cruciani
Related Documents :
13679944 - Percutaneous catheter evacuation of a pneumatocele in an extremely premature infant wit...
13733754 - Hereditary premature sensescence of the rabbit. i. chronic form; general features.
7596684 - Frequency and cytokine phenotype of blood t cells from premature infants responding to ...
17652904 - Frequent premature ventricular contractions induced by itraconazole.
6497434 - Pilot study of revised stillbirth and neonatal death certificates.
17621744 - The incidence of drug abuse in unnatural deaths in northern thailand.
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2011-8-25
Journal Detail:
Title:  Clinical toxicology (Philadelphia, Pa.)     Volume:  -     ISSN:  1556-9519     ISO Abbreviation:  -     Publication Date:  2011 Aug 
Date Detail:
Created Date:  2011-8-26     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101241654     Medline TA:  Clin Toxicol (Phila)     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Affiliation:
New York City Poison Control Center , New York, NY , USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Successful treatment of methemoglobinemia and acute renal failure after indoxacarb poisoning.
Next Document:  Seizure caused by dermal application of over-the-counter eucalyptus oil head lice preparation.